How to Get StartedOpen All
WHAT TO KNOW
What is fentanyl? How could fentanyl pose a risk for my child? Here, you’ll learn important information and context to prepare for a practical and supportive conversation as a family.Start Chapter 1
What is fentanyl?
Learn about the drug that’s involved in 3 out of 4 of teen overdose deaths: why it was developed, how it works in the body, and more.
Where is fentanyl?
Learn more about situations and scenarios where your child may come into contact with fentanyl. We’ll help you understand where to be especially cautious and where you can relax.
Why is fentanyl more present now?
Explore the big picture – what factors have increased the likelihood your child may be exposed to fentanyl? Understanding how we got here to illuminate the way out of this crisis.
WHAT TO SAY
What’s the most effective - and least awkward - way to bring up this topic? Get tips for helping the initial conversation go well, and ideas for how to keep the discussion flowing smoothly.Start Chapter 2
Before You Talk
Before starting, make sure you know the facts. Take some time to practice. Think about the right time and place – consider having this conversation while driving or taking a walk.
Share Brief, Meaningful Messages
Start by asking your child what they already know about fentanyl. Then share what you know, why you are worried about it, and what they can do to stay safe.
Key Ideas to Emphasize
There are lots of fake pills in circulation, and many have fentanyl in them. Never take medications that haven’t been prescribed for you. Discuss testing drugs and accessing naloxone.
What To Do
How can you and your child prevent fentanyl overdoses before they happen? If you witness a fentanyl overdose what can you do to save a life? (Hint: Anyone can do both!)Start Chapter 3
Understand The Tools
What exactly are fentanyl test strips, and how do they work? How reliable are they? What’s the “chocolate chip effect”? How does naloxone work? Is it really safe to use?
The message is clear: “Parents, You Need Narcan.” Narcan, the brand name for naloxone, can reverse an overdose and save a life. If you don’t have it and suspect an overdose, call 911 immediately.
You can save a life by knowing the three signs of opioid overdoses, understanding your state’s Good Samaritan laws around calling for help, and carrying and learning how to use naloxone.